RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Forthcoming papers
Archive
Impact factor
Guidelines for authors
License agreement

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Trudy MIAN:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Tr. Mat. Inst. Steklova, 2005, Volume 251, Pages 154–172 (Mi tm48)  

This article is cited in 2 scientific papers (total in 2 papers)

Stability Theory of the Euler Loop on Inextensible Elastic Rods

A. T. Il'ichev

Steklov Mathematical Institute, Russian Academy of Sciences

Abstract: The stability of solitary waves in a thin inextensible elastic rod of infinite length is studied. In the absence of torsion, the profile of the elastica of such a rod that corresponds to a solitary wave has the form of a plane loop. The range of speeds of the loop depends on the tension in the rod. The orbital stability of solitary waves with respect to the plane perturbations of the form of the loop is established. The stability result follows from the fact that the orbit of a solitary wave provides a local minimum of a certain invariant functional. The minimum is attained on a nonlinear invariant submanifold of the basic space of solutions. For a certain range of speeds of a solitary wave, its linear instability with respect to nonplanar perturbations of the loop is proved. The instability result is obtained by using the properties of the Evans function, which is analytic in the right complex half-plane of the spectral parameter. This function has zeroes in the right half-plane if and only if there exists an unstable global mode. The instability follows directly from the comparison of the asymptotic behavior of the Evans function in the neighborhood of zero and at infinity. Expressions for the leading coefficients in the Taylor expansion of the Evans function in the neighborhood of the origin are obtained with the use of Mathematica 4.0 package.

Full text: PDF file (285 kB)
References: PDF file   HTML file

English version:
Proceedings of the Steklov Institute of Mathematics, 2005, 251, 146–164

Bibliographic databases:

Received in April 2005

Citation: A. T. Il'ichev, “Stability Theory of the Euler Loop on Inextensible Elastic Rods”, Nonlinear dynamics, Collected papers, Tr. Mat. Inst. Steklova, 251, Nauka, MAIK Nauka/Inteperiodika, M., 2005, 154–172; Proc. Steklov Inst. Math., 251 (2005), 146–164

Citation in format AMSBIB
\Bibitem{Ili05}
\by A.~T.~Il'ichev
\paper Stability Theory of the Euler Loop on Inextensible Elastic Rods
\inbook Nonlinear dynamics
\bookinfo Collected papers
\serial Tr. Mat. Inst. Steklova
\yr 2005
\vol 251
\pages 154--172
\publ Nauka, MAIK Nauka/Inteperiodika
\publaddr M.
\mathnet{http://mi.mathnet.ru/tm48}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=2234380}
\zmath{https://zbmath.org/?q=an:1138.74353}
\transl
\jour Proc. Steklov Inst. Math.
\yr 2005
\vol 251
\pages 146--164


Linking options:
  • http://mi.mathnet.ru/eng/tm48
  • http://mi.mathnet.ru/eng/tm/v251/p154

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Il'ichev, AT, “Neutral stability of compression solitons in the bending of a non-linear elastic rod”, Pmm Journal of Applied Mathematics and Mechanics, 72:3 (2008), 323  crossref  mathscinet  zmath  adsnasa  isi  scopus
    2. A. T. Il'ichev, V. Ja. Tomashpolskii, “Instability of solitons under flexure and twist of an elastic rod”, Theoret. and Math. Phys., 172:3 (2012), 1206–1216  mathnet  crossref  crossref  mathscinet  adsnasa  isi  elib  elib
  •    . . .  Proceedings of the Steklov Institute of Mathematics
    Number of views:
    This page:361
    Full text:86
    References:27

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019